Alert archive / North Dakota / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Bismarck, ND

May 15, 20188 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at May 15, 2018, 4:10 AM CDT for 8 counties in North Dakota. It took effect at May 15, 2018, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2018, 4:10 AM CDT (09:10 UTC)
In effect from
May 15, 2018, 11:00 AM CDT
Expired
May 15, 2018, 8:00 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 25 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS83 KBIS 150910
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
410 AM CDT Tue May 15 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS NORTHWESTERN
AND NORTH CENTRAL NORTH DAKOTA TODAY...

.High temperatures in the low to mid 80s are forecast across
northwestern and north central North Dakota later today, along
with afternoon minimum relative humidity values as low as 17 
percent and southwest winds sustained near 20 mph. When combined 
with dry fuels across much of the area, critical fire weather 
conditions are expected.

NDZ004-005-152115-
/O.UPG.KBIS.FW.A.0002.180515T1600Z-180516T0100Z/
/O.NEW.KBIS.FW.W.0004.180515T1600Z-180516T0100Z/
Bottineau-Rolette-
410 AM CDT Tue May 15 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ROLETTE AND
BOTTINEAU COUNTIES...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 8 PM CDT this evening. This replaces
the Fire Weather Watch.

* AFFECTED AREA...Bottineau and Rolette counties.

* WINDS...Southwest 18 to 23 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...In the low to mid 80s.

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ002-003-010>013-152115-
/O.NEW.KBIS.FW.W.0004.180515T1600Z-180516T0100Z/
Burke-Renville-Mountrail-Ward-McHenry-Pierce-
410 AM CDT Tue May 15 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF
NORTHWESTERN AND ALL OF NORTH CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 8 PM CDT this evening.

* AFFECTED AREA...Parts of northwestern and all of north central 
  North Dakota

* WINDS...Southwest 18 to 23 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...In the low to mid 80s.

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ZH/NH
3 follow-up statements
966 
WWUS83 KBIS 151128
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
628 AM CDT Tue May 15 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS NORTHWESTERN
AND NORTH CENTRAL NORTH DAKOTA TODAY...

.High temperatures in the low to mid 80s are forecast across
northwestern and north central North Dakota later today, along
with afternoon minimum relative humidity values as low as
17 percent and southwest winds sustained near 20 mph. When
combined with dry fuels across much of the area, critical fire
weather conditions are expected.

NDZ002>005-010>013-152330-
/O.CON.KBIS.FW.W.0004.180515T1600Z-180516T0100Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
628 AM CDT Tue May 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY OVER 
NORTH CENTRAL NORTH DAKOTA AND MUCH OF NORTHWESTERN NORTH 
DAKOTA...

* AFFECTED AREA...North central North Dakota and portions of
  northwestern North Dakota.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...In the upper 70s.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ZH
065 
WWUS83 KBIS 152111
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
411 PM CDT Tue May 15 2018

...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS 
NORTH CENTRAL AND PORTIONS OF NORTHWEST NORTH DAKOTA TODAY...

.High temperatures in the mid 80s will continue this afternoon, 
along with minimum relative humidity values as low as 18 percent, 
and southwest winds sustained near 25 mph. When combined with dry 
fuels across much of the area, critical fire weather conditions 
will continue across northwest and portions of north central North
Dakota.

NDZ002>005-010>013-160100-
/O.CON.KBIS.FW.W.0004.000000T0000Z-180516T0100Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
411 PM CDT Tue May 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL AND PORTIONS
OF NORTHWEST NORTH DAKOTA...

* AFFECTED AREA...North central North Dakota and portions of 
  northwestern North Dakota.

* WINDS...Southwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...In the mid 80s.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

PA
903 
WWUS83 KBIS 160057
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
757 PM CDT Tue May 15 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT...

.The Red Flag Warning will expire at 8 pm CDT for portions of
northwest and north central North Dakota. See your county, city,
or tribal emergency management and law enforcement for any burn
bans or restrictions.

NDZ002>005-010>013-160200-
/O.EXP.KBIS.FW.W.0004.000000T0000Z-180516T0100Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
757 PM CDT Tue May 15 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL AND PORTIONS OF
NORTHWEST NORTH DAKOTA...

The Red Flag Warning will expire at 8 pm CDT for portions of
northwest and north central North Dakota. See your county, city,
or tribal emergency management and law enforcement for any burn
bans or restrictions.

$$

PA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 15, 1:01 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 15, 1:01 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
101 AM CDT Tue May 15 2018

.UPDATE...
Issued at 1256 AM CDT Tue May 15 2018

No significant changes needed with this update. Clouds over the
south continue to move out of the area and diminish. Blended the
latest observations with the going forecast.

UPDATE Issued at 925 PM CDT Mon May 14 2018

No significant late evening updates. We did see a couple more
storms right along the SD border this evening. One near Hettinger
and another by Selfridge. These cells have since moved south into
South Dakota. We do have another hour or so potential for showers
or isolated thunderstorm over the far south central, which is
covered in the gridded forecast. Otherwise quiet for the remainder
of the night. No changes to the current Fire Weather Watch for the
Turtle Mountains area on Tuesday.

UPDATE Issued at 630 PM CDT Mon May 14 2018

Showers and thunderstorms over the far southwest earlier this
afternoon have moved west into southeast Montana. A few radar
returns remain but expect that most of the activity is over for
the evening. We have kept a small chance in the far southwest and
south central for a couple more hours this evening, otherwise
expect clear skies north and central with clearing south. Updated
pops based on latest radar and adjusted sky cover through the
evening.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon May 14 2018

Scattered rain showers and thunderstorms southwest and south
central through sunset this evening, and potential critical fire
weather conditions across the Turtle Mountains Tuesday highlight
the short term forecast.

GOES-East visible imagery through 2022 UTC continues to depict a
growing cumulus/cumulus congestus field across southwest and south
central North Dakota. Isolated to scattered rain showers and
thunderstorms will continue to develop from this field with the
aid of a shortwave across southwest North Dakota into southeast
Montana, and a cold front approaching the I-94 corridor. The CAMs
though the 19 UTC HRRR reflect this thinking well. Overall shear
and moisture is weak, and severe weather is not expected.

A warm Tuesday is expected across the area with widespread highs
in the upper 70s to the mid 80s with return flow south of a cold
front across southern Canada. See the fire weather discussion
below for details regarding potential critical fire weather
conditions across the Turtle Mountains.

.LONG TERM...(Tuesday night through Monday)
Issued at 224 PM CDT Mon May 14 2018

A warm Wednesday, with rain shower and thunderstorm potential
Wednesday night through Friday highlight the extended forecast.

The 12 UTC global suite favors continued southerly surface flow
south of a cold front that will propagate south towards the
international border on Wednesday. The 12 UTC NAEFS ensemble mean
850mb temperatures near their 90th percentiles across western and
central North Dakota, which would favor above normal highs in the
mid to upper 80s.

Energy associated with a filling upper level low across Nevada,
Utah, and Idaho is forecast to propagate northeast into the
Northern Plains by Wednesday evening into Thursday, with
additional shortwaves propagating northeast into Friday out of the
next upper level low that arrives on shore to California on
Wednesday. This favors a more active period with multiple chances
for rain showers and thunderstorms. Dependent on moisture return
and cloud cover, Wednesday evening through Thursday will need to
monitored for severe thunderstorm potential. SPC has portions of
southwest and south central North Dakota in a marginal risk for
Day 3. Shear will be weak to marginal on Wednesday, however,
increasing on Thursday.

Temperatures are forecast to cool back down into the 60s area wide

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1256 AM CDT Tue May 15 2018

VFR conditions are expected throughout the period. Generally light
and variable winds will shift southwest Tuesday afternoon and
become breezy over the north. KMOT will see sustained southwest
winds near 14 knots gusting to 22 knots in the 18z to 23z time
frame on Tuesday.

&&

.FIRE WEATHER...
Issued at 224 PM CDT Mon May 14 2018

Issued a Fire Weather Watch for Rolette and Bottineau counties
for Tuesday.

High temperatures in the lower 80s are forecast across the
Turtle Mountains on Tuesday, with afternoon minimum relative
humidity near 20 percent, and southwest winds sustained near 20
mph. When combined with dry fuels across the Turtle Mountains,
critical fire weather conditions are possible. Elsewhere across
northwest and north central North Dakota, similar conditions are
expected, however, enough green up may limit the fire weather
threat. This will continue to be evaluated.

For the southwest and south central on Tuesday, highs in the
upper 70s and lower 80s are forecast. Southwest winds of 10-15
mph are expected, with a bit higher relative humidity of 25 to 30
percent.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CDT this morning through this
evening for NDZ004-005.

&&

UPDATE...ZH
SHORT TERM...PA
LONG TERM...PA
AVIATION...ZH
FIRE WEATHER...PA
Hazardous weather outlook, May 14, 9:33 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
933 PM CDT Mon May 14 2018

NDZ001>003-009>013-017>023-025-031>037-040>048-050-051-160245-
Divide-Burke-Renville-Williams-Mountrail-Ward-McHenry-Pierce-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
933 PM CDT Mon May 14 2018 /833 PM MDT Mon May 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible across western and central North
Dakota Wednesday evening through Thursday. A few thunderstorms
could be strong to severe across the southwest and south central.

There is a slight chance of thunderstorms across south central
North Dakota on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-160245-
Bottineau-Rolette-
933 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are possible across the Turtle
Mountains on Tuesday. A Fire Weather Watch has been issued, see
www.weather.gov/bis for details.

Thunderstorms are possible across western and central North
Dakota Wednesday evening through Thursday. A few thunderstorms
could be strong to severe across the southwest and south central.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TWH

Nearby

Red Flag Warnings in North Dakota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.